Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Anaphylaxis From Depot Medroxyprogesterone Acetate in an Adolescent Girl

Lestishock, Lisa PNP; Pariseau, Christian MD; Rooholamini, Sahar MD; Ammerman, Seth MD

doi: 10.1097/AOG.0b013e318213cd49
Case Reports
Buy

BACKGROUND: Anaphylaxis postinjection of depot medroxyprogesterone acetate (DMPA) has been rarely reported in adult women.

CASE: A 16-year-old girl developed anaphylaxis after receiving 150 mg of DMPA intramuscularly. She previously had received four injections of DMPA without any adverse reactions, including two earlier doses from the same lot number. She initially was treated in the clinic and was stabilized in the emergency department, with full recovery. She subsequently underwent allergy testing, which was inconclusive, and decided to use the copper intrauterine device for ongoing contraception.

CONCLUSION: Anaphylaxis, a rare complication of DMPA, can occur even if a patient had no adverse reactions from previous injections from the same lot number.

Anaphylaxis, a rare complication of depot medroxyprogesterone acetate, occurred in an adolescent who had had no adverse reactions from previous injections from the same lot number.

From Lucile Packard Children's Hospital at Stanford, Palo Alto, California; and the Division of Adolescent Medicine, Department of Pediatrics, Stanford University, Palo Alto, California.

Corresponding author: Seth Ammerman, MD, Division of Adolescent Medicine, 770 Welch Road, Suite 434A, Palo Alto, CA, 94304; e-mail: seth.ammerman@stanford.edu.

Financial Disclosure The authors did not report any potential conflicts of interest.

© 2011 The American College of Obstetricians and Gynecologists